Mississippi, 2015Flash Flood in Mississippi, September 29, 2015
September 29, 2015 · NWS MEG · 1 event in 1 county or zone
An upper level low pressure system moved through the Mid-South on September 29th, 2015. Slow moving thunderstorms developed in association with the system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved through the Mid-South on September 29th, 2015. Slow moving thunderstorms developed in association with the system. One storm produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 29, 9:34 AM CST, 26 minutes earlier.
Area forecast discussion, Sep 29, 9:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1034 AM CDT TUE SEP 29 2015
.UPDATE...
QUITE A BIT MORE LIGHTNING THAN EXPECTED NEAR THE ALABAMA STATE
LINE AND TENNESSEE RIVER. A CLUSTER OF STORMS SEEMS TO BE ANCHORED
ALONG A SURFACE TROUGH ORIENTED FROM NORTHEAST TO SOUTHWEST ACROSS
THE REGION. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1.5 INCHES
AREA WIDE AND APPROACHING 2 INCHES WHERE THE THUNDERSTORMS ARE
ONGOING. TEMPERATURES LOOK ON TRACK FOR THE MOST PART...BUT LIKELY
A FEW DEGREES TOO WARM WHERE THUNDERSTORMS ARE ONGOING. MADE
SLIGHT ADJUSTMENTS TO TEMPERATURES WHERE NEEDED.
&&
.PREV DISCUSSION... /ISSUED 724 AM CDT TUE SEP 29 2015/
RADAR TRENDS CONTINUE TO SHOW PRECIPITATION STRUGGLING TO
INCREASE COVERAGE IN THE TENNESSEE RIVER VALLEY THIS MORNING.
ACTIVITY IS EXPECTED TO REMAIN MORE SCATTERED THROUGHOUT THE
DAY. HAVE SLIGHTLY REDUCED POPS ACCORDINGLY.
JAB
PREV DISCUSSION... /ISSUED 653 AM CDT TUE SEP 29 2015/
DISCUSSION...
UPDATED FOR 12Z AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 259 AM CDT TUE SEP 29 2015/
DISCUSSION...
CURRENTLY SKIES WERE CLOUDY WITH STEADY TEMPERATURES RANGING FROM
THE MID 60S TO LOW 70S. AREAS OF LIGHT TO MODERATE RAIN CONTINUED
TO STREAM NORTHWESTWARD THIS PAST HOUR FROM NORTHEAST MISSISSIPPI
TO NORTHWEST TENNESSEE AND THE BOOTHEEL OF MISSOURI. WINDS WERE
EITHER CALM OR LIGHT FROM THE NORTH OR NORTHEAST.
FOR TODAY AND TOMORROW...CURRENT CLOSED UPPER LEVEL LOW OF 579DM
WILL EVOLVE INTO AN OPEN WAVE AS IT BECOMES PHASED WITH A PASSING
MIDWEST SHORTWAVE TODAY. MODELS HAVE INITIALIZED WELL WITH THIS
FEATURE AND WITH THE DEEPEST MOISTURE/WARM AIR CONVEYOR BELT
LINING UP FROM THE CENTRAL GULF COAST TO MIDDLE TENNESSEE. HOWEVER
NOT MUCH IN PRECIPITATION WAS FALLING IN THIS ZONE. FEEL WITH THE
HELP OF A CURRENT EMBEDDED SHORTWAVE NEAR JONESBORO ARKANSAS AND A
SLOT OF DRY MIDLEVEL AIR...STEADY PRECIPITATION SHOULD CONTINUE
ACROSS THE EASTERN COUNTIES THROUGH ABOUT MIDDAY...AND THEN
BECOME MORE SCATTERED IN NATURE THIS AFTERNOON AND TONIGHT AS THE
LOW FILLS AND DRIER MIDLEVEL AIR OVERTAKES THE REGION. HAVE KEPT
THUNDER ISOLATED TODAY. SIGNIFICANT CLOUD COVER WITH THE CLOSED
LOW AND NORTHEASTERLY BOUNDARY LAYER FLOW SHOULD KEEP HIGHS
VERY SIMILAR TO YESTERDAY. FOR TONIGHT THE AFOREMENTIONED MIDWEST
SHORTWAVE WILL DRIVE A COLD FRONT SOUTH REACHING THE I-40 CORRIDOR
BY SUNRISE TOMORROW. MOISTURE WILL SHIFT SLOWLY EAST THROUGHOUT
THE DAY AS COOLER AND DRIER AIR USHERS IN. NORTHEAST WINDS TONIGHT
WILL BACK NORTHERLY AND INCREASE BEHIND THE BOUNDARY WITH GUSTS TO
NEAR 20 KTS IN THE DELTA BY MIDDAY. PRECIPITATION CHANCES WILL
ALSO TAPER OFF FROM WEST TO EAST.
THURSDAY THROUGH SUNDAY...A REFRESHING CANADIAN AIRMASS WILL
SETTLE INTO THE MIDSOUTH THIS PERIOD AS THE UPPER FLOW SHIFTS
NORTHERLY BEHIND A NEW CLOSED LOW IN THE SOUTHERN APPALACHIANS.
EXPECTING MOSTLY SUNNY SKIES AND BREEZY CONDITIONS BOTH THURSDAY
AND FRIDAY...WITH LIGHTER WINDS FOR THE WEEKEND. WINDS SHOULD
DECOUPLE OVERNIGHT ALLOWING LOWS TO FALL INTO THE 40S TO MID 50S.
HIGHS WILL RANGE FROM THE MID 60S TO MID 70S.
EXTENDED PERIOD...THE EURO AND GFS HAVE DIFFERENT IDEAS EARLY NEXT
WEEK WITH REGARDS TO THE UPPER LEVELS. THE EURO BUILDS A RIDGE
OVER THE MISSISSIPPI VALLEY...WHILE THE GFS KEEPS THE FLOW FASTER
AND MORE ZONAL. BOTH SOLUTIONS KEEP THE MIDSOUTH DRY. HAVE TAKEN
A CONSERVATIVE BLEND WITH REGARDS TO WARMING TEMPERATURES.
JAB
&&
.AVIATION...12Z TAF CYCLE
THIS MORNING IFR AND LIFR CEILINGS WILL SLOWLY IMPROVE THROUGHOUT
THE DAY. THERE WILL BE SOME SCATTERED SHOWERS TODAY THROUGHOUT THE
REGION...YET NOT SURE IF SHOWERS WILL BE AT ANY OF THE TERMINALS.
THE SHOWERS COULD ALSO INCLUDE SOME THUNDER AND THIS MAY REDUCE
THE VISIBILITY AND LOWER THE CEILINGS. CONDITIONS WILL IMPROVE
THIS EVENING. WINDS GENERALLY LIGHT THROUGHOUT THE FORECAST
PERIOD. TLSJR
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 29, 2:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT TUE SEP 29 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
300 AM CDT TUE SEP 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
Flash Flood, Tishomingo
- When
- September 29, 10:00 AM CST to 12:15 PM CST
- Where
- Tishomingo County, 1.41 mi SSW of Burnsville to 1.32 mi NNW of Burnsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.811, -88.330
Slow moving showers and thunderstorms trained over Burnsville for a couple of hours producing flash flooding. Four inches of rain fell in four hours. Two sections of Eastport Street in Burnsville were closed due to 1.5 feet of water covering the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, September 29 to 30, 2015$9.1 million · 13 events
- Tornado in Pennsylvania, September 29, 2015$4.0 million · EF1 · 1 event
- Flood in North Carolina, September 29, 2015$500,000 · 1 event
- Flash Flooding and Flooding in Maryland, September 29 to 30, 2015$20,000 · 7 events
- Coastal Flood and High Wind in Alaska, September 29 to 30, 2015$20,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Virginia, September 29 to 30, 201516 events
- Flooding and Heavy Rain in Pennsylvania, September 29 to 30, 201511 events
- Coastal Flood in Florida, September 29 to 30, 20159 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29, 20159 events
- Hail in Colorado, September 29, 20151.5 in hail · 6 events
- Tornadoes and Damaging Winds in Maryland, September 29, 2015$3,000 · EF0 · 4 events
- Tornado and Damaging Wind in Florida, September 29, 2015EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601113.